Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 135, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2018, 10:53 PM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2018, 10:53 PM CDT (03:53 UTC)
- Expired
- Jul 31, 2018, 11:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 151 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 10:53 PM CDT | HAIL 1.75 | 8 E Rollag, MN | LAW ENFORCEMENT REPORTED QUARTER TO GOLF BALL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WUUS53 KFGF 010353
SVRFGF
MNC005-027-111-010430-
/O.NEW.KFGF.SV.W.0135.180801T0353Z-180801T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1053 PM CDT TUE JUL 31 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Clay County in northwestern Minnesota...
North central Otter Tail County in west central Minnesota...
Southern Becker County in northwestern Minnesota...
* Until 1130 PM CDT.
* At 1052 PM CDT, severe thunderstorms were located along a line
extending from near Westbury to near Cormorant, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Detroit Lakes around 1105 PM CDT.
Dunvilla and Shoreham around 1110 PM CDT.
Rochert and southern Height Of Land Lake around 1115 PM CDT.
Frazee around 1125 PM CDT.
Vergas, Big McDonald Lake and Evergreen around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4677 9524 4646 9580 4676 9626 4698 9588
TIME...MOT...LOC 0352Z 302DEG 21KT 4689 9586 4676 9610
HAIL...1.00IN
WIND...60MPH
$$
NC2 follow-up statements
585
WWUS53 KFGF 010400
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1100 PM CDT TUE JUL 31 2018
MNC005-027-111-010430-
/O.CON.KFGF.SV.W.0135.000000T0000Z-180801T0430Z/
Clay MN-Otter Tail MN-Becker MN-
1100 PM CDT TUE JUL 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN CLAY...NORTH CENTRAL OTTER TAIL AND SOUTHERN BECKER
COUNTIES...
At 1059 PM CDT, severe thunderstorms were located along a line
extending from near Detroit Lakes to Cormorant, moving southeast at
25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Detroit Lakes around 1105 PM CDT.
Rochert, Shoreham and southern Height Of Land Lake around 1115 PM
CDT.
Frazee around 1125 PM CDT.
Vergas, Big McDonald Lake and Evergreen around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4677 9524 4646 9580 4676 9626 4698 9588
TIME...MOT...LOC 0359Z 302DEG 21KT 4687 9581 4674 9605
HAIL...1.75IN
WIND...60MPH
$$
NC589
WWUS53 KFGF 010429
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1129 PM CDT TUE JUL 31 2018
MNC005-027-111-010438-
/O.EXP.KFGF.SV.W.0135.000000T0000Z-180801T0430Z/
Clay MN-Otter Tail MN-Becker MN-
1129 PM CDT TUE JUL 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY...NORTH
CENTRAL OTTER TAIL AND SOUTHERN BECKER COUNTIES WILL EXPIRE AT 1130
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4677 9524 4646 9580 4676 9626 4698 9588
TIME...MOT...LOC 0428Z 302DEG 21KT 4672 9545 4659 9569
$$
AMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:05 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 31, 7:05 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 705 PM CDT Tue Jul 31 2018 .UPDATE... Issued at 700 PM CDT Tue Jul 31 2018 Cold front located from NW of Bemidji to near Mahnomen to just NW of Fargo to Lisbon. Just enough shear aloft and upper level energy for storms to form the last 2 hours in Beltrami county on the SW edge of a line of storms that extended into Ontario. In the past 15 min have noticed CU field is growing via vsbl satellite pic along the front to north of Fargo and we are starting to see t-storms get going. SPC analysis shows surface CIN increasing already in SE ND with little CIN yet in MN fcst area. The one storm NW of Bemidji became supercellular with large hail but as line of broken storms form it is not clear how strong the new storms will get as the environment become unfavorable for intensification soon. Scattered light rain showers Grafton/Grand Forks area moving slowly east. Updated pops to reflect current conditions and fcst idea of a risk of a few storms thru the night along the front into WC MN, but not severe. && .SHORT TERM...(This evening through Wednesday) Issued at 253 PM CDT Tue Jul 31 2018 Convection chances and strength tonight will be the main issue for the period. Northwesterly flow aloft with a digging shortwave trough has helped push a cold front into our northern counties. As of 19Z, the front had passed through DVL and GAF over to BDE. So far the CAPE along the front has been very limited, and only a few rain showers have been moving into northwestern MN. SPC meso analysis has the northern counties near the front well capped. However, ML CAPE values are in the 1000-1500 J/kg across parts of southeastern ND. Several of the high res runs such as the HRRR and a couple of HopWRF members have storms blossoming along the front between 22 and 00Z as the front pushes south into the area of high instability. The instability area is pretty narrow, and deep layer bulk shear is rather marginal with 25 to 30 kts. However, shear is more than we have seen lately, and some high based thunderstorms with the potential for large hail and damaging winds are not out of the question for a few hours this evening. The main band of thunderstorms will push southeastward by 03Z, although several of the CAMs have additional activity developing behind the surface cold front. Will continue to keep some POPs going for much of the night into tomorrow morning. High pressure will be building in behind the cold front tomorrow, with north winds bringing continued cold air advection for much of the day. Temps should stay mainly in the low 70s, although some upper 60s will be possible in the southeast with clouds hanging around a bit longer. .LONG TERM...(Wednesday night through Tuesday) Issued at 253 PM CDT Tue Jul 31 2018 Northwest flow aloft prevails Wednesday night in the wake of a shortwave trough. Surface flow shifts as we head into Thursday morning, becoming southerly and allowing moisture to advect into the region. The surface to 850mb flow continues to increase through the day on Thursday with enhanced long-fetch moisture flow into the region. A shortwave ridge will be building into the area at the same time, thus allowing temperatures to climb into the mid to upper 80s on Thursday and into the upper 80s to lower 90s on Friday with increasing humidity. A relatively weak cold front will push across the CWA on Friday with a reinforcing cold front Saturday evening. Given the increased moisture in place, instability will be elevated ahead of the front, with CAPE in the 3000 to 4500 J/Kg range. This, combined with bulk shear of 30 to 50 knots, will be favorable for severe thunderstorm development Friday afternoon with potentially strong thunderstorms on Saturday. For Sunday and Monday, several weak shortwaves will move through the area along northwest flow aloft. This will allow several opportunities for scattered showers and thunderstorms each afternoon and evening. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 700 PM CDT Tue Jul 31 2018 MVFR stratocu deck in S Manitoba extends into far NE ND at 23z/00z. Unsure how far south it makes it though as the main 500 mb cold pool is moving more east-southeast and models indicate 850 mb moisture weakens as it drops south. Better chc of MVFR cigs in to NW MN tonight into Wed AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JR LONG TERM...Lynch AVIATION...Riddle
Hazardous weather outlook, Jul 31, 5:32 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 532 AM CDT Tue Jul 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 532 AM CDT Tue Jul 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are likely as a cold front pushes through the region this evening and into the overnight hours. One or two severe storms will be possible with hail up to one inch and wind gusts up to 60 mph possible. The best chance for rain will be along and south of highway two across Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the region Friday and Saturday, although exact details are still uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected.
In the hours before
Local storm report, Jul 31, 7:24 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL LEONARD 47.65N 95.27W
07/31/2018 E1.00 INCH CLEARWATER MN BROADCAST MEDIA
HAIL FROM VIDEO POSTED TO BROADCAST MEDIA SOCIAL MEDIA
ACCOUNT WITH TIME ESTIMATED VIA RADAR
&&
NCSpecial weather statement, Jul 31, 7:30 PM CDT, 3 hours 23 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 730 PM CDT TUE JUL 31 2018 MNZ016-017-023-024-010100- South Clearwater MN-Hubbard MN-North Clearwater MN-South Beltrami MN- 730 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...SOUTH CENTRAL BELTRAMI AND EAST CENTRAL CLEARWATER COUNTIES UNTIL 800 PM CDT... At 730 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Solway to Bagley. Movement was southeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Solway around 735 PM CDT. Becida around 750 PM CDT. Alida and Plantagenet Lake around 755 PM CDT. Nary around 800 PM CDT. Other locations impacted by these storms include Camp Thunderbird East and Camp Thunderbird West. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4733 9477 4733 9518 4757 9549 4758 9512 TIME...MOT...LOC 0030Z 320DEG 28KT 4752 9515 4752 9541 NC
Local storm report, Jul 31, 7:51 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 N KRAGNES 47.02N 96.75W
07/31/2018 E0.88 INCH Clay MN BROADCAST MEDIA
PENNY TO NICKEL SIZED WITH TIME VIA RADAR
&&
NCLocal storm report, Jul 31, 9:32 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
932 PM CDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL DEBS 47.73N 95.13W
07/31/2018 E1.00 INCH BELTRAMI MN PUBLIC
FROM SOCIAL MEDIA WITH TIME ESTIMATED BY RADAR
&&
NCSpecial weather statement, Jul 31, 9:48 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
948 PM CDT TUE JUL 31 2018
MNZ003-027>031-010345-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Wilkin MN-
West Otter Tail MN-
948 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHWESTERN OTTER
TAIL...NORTHEASTERN WILKIN AND WESTERN BECKER COUNTIES UNTIL 1045 PM
CDT...
At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flom to near Averill. Movement was
southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Buffalo River State Park around 1000 PM CDT.
Muskoda and Hawley around 1005 PM CDT.
Callaway and Lake Park around 1015 PM CDT.
Richwood around 1020 PM CDT.
Westbury and Rollag around 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4697 9661 4715 9619 4715 9598 4674 9547
4641 9620
TIME...MOT...LOC 0248Z 326DEG 25KT 4711 9614 4696 9648
NCSpecial weather statement, Jul 31, 10:45 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1045 PM CDT TUE JUL 31 2018 MNZ003-027-028-030-031-010445- West Becker MN-East Otter Tail MN-East Becker MN-Clay MN- West Otter Tail MN- 1045 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN OTTER TAIL AND BECKER COUNTIES UNTIL 1145 PM CDT... At 1045 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Many Point Lake to near Rollag. Movement was south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Rollag around 1050 PM CDT. Cormorant around 1100 PM CDT. Height Of Land Lake and Dunvilla around 1115 PM CDT. Rochert around 1120 PM CDT. Toad Lake, Pelican Rapids and Snellman around 1130 PM CDT. Other locations impacted by these storms include Many Point Scout Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4674 9522 4630 9615 4680 9632 4714 9556 TIME...MOT...LOC 0345Z 338DEG 16KT 4704 9562 4676 9620 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:04 PM CDT | Special Weather Statement | FGF | Clay | 41 min |
| Jul 31, 7:16 PM CDT | Special Weather Statement | FGF | Mahnomen | 44 min |
| Jul 31, 7:30 PM CDT | Special Weather Statement | FGF | Clearwater | 30 min |
| Jul 31, 7:34 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 41 min |
| Jul 31, 9:48 PM CDT | Special Weather Statement | FGF | Becker, Clay | 57 min |
| Jul 31, 10:45 PM CDT | Special Weather Statement | FGF | Becker | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.